Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 33, NWS Midland/Odessa, TX

September 12, 2013Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 12, 2013, 8:36 AM MDT for Eddy County, New Mexico. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2013, 8:36 AM MDT (14:36 UTC)
Expired
Sep 12, 2013, 2:30 PM MDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 140 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 11:29 AM MDTFLASH FLOOD3 S Lakewood, NM60 PEOPLE EVACUATED FROM SKP CAMPGROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 173 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 2.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
711 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

291 
WGUS54 KMAF 121436
FFWMAF
NMC015-122030-
/O.NEW.KMAF.FF.W.0033.130912T1436Z-130912T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
836 AM MDT THU SEP 12 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 230 PM MDT

* AT 823 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  FLASH FLOODING FROM THUNDERSTORMS SOUTHEAST OF ARTESIA MOVING 
  NORTH AT AROUND 10 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  ARTESIA...
  COTTONWOOD...

THIS INCLUDES THE LOW WATER CROSSINGS AT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...PECOS
RIVER...EAGLE CREEK...SEGREST DRAW...NORTH SEVEN RIVERS...WALNUT
CREEK...NORTH COTTONWOOD CREEK...COTTONWOOD CREEK...SOUTH COTTONWOOD
CREEK...PENASCO, RIO...FOURMILE DRAW...BEAR CANYON...SARGENT
CANYON...MIDDLE SEVEN RIVERS...SOUTH SEVEN RIVERS AND BULLIS CANYON.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW
INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE.

FOR ROAD CONDITIONS IN NEW MEXICO...PLEASE CALL THE NEW MEXICO
DEPARTMENT OF TRANSPORTATION AT 1 800 432 4269...OR VISIT
HTTP://NMSHTD.STATE.NM.US/ROAD-INFO.

&&

LAT...LON 3296 10485 3297 10484 3297 10424 3256 10424
      3255 10485

$$
3 follow-up statements
330 
WGUS74 KMAF 121503
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
903 AM MDT THU SEP 12 2013

NMC015-122030-
/O.CON.KMAF.FF.W.0033.000000T0000Z-130912T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
903 AM MDT THU SEP 12 2013

...A LIFE AND PROPERTY THREATENING SITUATION IN THE LAKEWOOD AREA!... 

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR
NORTHWESTERN EDDY COUNTY...

AT 851 AM MDT...REPORTS FROM EDDY COUNTY INDICATE THAT FLOODING AND 
FLASH FLOODING IS OCCURRING IN THE LAKEWOOD AREA. AT THE SKP 
CAMPGROUND THERE ARE REPORTS OF ABOUT 100 CAMPERS THAT ARE BEING 
MOVED OR RESCUED. THE FLOODING IS APPARENTLY ASSOCIATED THE SOUTH 
BRANCH OF SEVEN RIVERS. RADAR INDICATES THAT THERE IS STILL MODERATE 
TO HEAVY RAIN IN LAKEWOOD AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

&&

LAT...LON 3296 10485 3297 10484 3297 10424 3256 10424
      3255 10485

$$
724 
WGUS74 KMAF 121743
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1143 AM MDT THU SEP 12 2013

NMC015-122030-
/O.CON.KMAF.FF.W.0033.000000T0000Z-130912T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
1143 AM MDT THU SEP 12 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR
NORTHWESTERN EDDY COUNTY...

AT 1127 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA. 
RADAR ESTIMATES THAT AS MUCH AS 3 INCHES OF RAIN HAS FALLEN JUST 
SOUTH OF SEVEN RIVERS OVER THE PAST 3-4 HOURS.  APPROXIMATELY 60 
PEOPLE ARE BEING EVACUATED BY BOAT AND HELICOPTER FROM THE SKP 
CAMPGROUND IN THE SOUTH SEVEN RIVERS AREA AND TRANSPORTED TO 
SHELTERS IN ARTESIA.  A TRAIN WAS STUCK IN THE LAKEWOOD AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARTESIA
MUNICIPAL AIRPORT...LAKEWOOD...COTTONWOOD...DAYTON...ATOKA AND
ARTESIA.

THIS INCLUDES THE LOW WATER CROSSINGS AT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...PECOS
RIVER...EAGLE CREEK...SEGREST DRAW...NORTH SEVEN RIVERS...WALNUT
CREEK...NORTH COTTONWOOD CREEK...COTTONWOOD CREEK...SOUTH COTTONWOOD
CREEK...PENASCO, RIO...FOURMILE DRAW...BEAR CANYON...SARGENT
CANYON...MIDDLE SEVEN RIVERS...SOUTH SEVEN RIVERS AND BULLIS CANYON.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

FOR ROAD CONDITIONS IN NEW MEXICO...PLEASE CALL THE NEW MEXICO
DEPARTMENT OF TRANSPORTATION AT 1 800 432 4269...OR VISIT
HTTP://NMSHTD.STATE.NM.US/ROAD-INFO.

&&

LAT...LON 3296 10485 3297 10484 3297 10424 3256 10424
      3255 10485

$$
037 
WGUS74 KMAF 121934
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 PM MDT THU SEP 12 2013

NMC015-122030-
/O.CON.KMAF.FF.W.0033.000000T0000Z-130912T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
134 PM MDT THU SEP 12 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR
NORTHWESTERN EDDY COUNTY...

AT 122 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT HIGH FLOWS IN DRAINAGES OVER THE WARNED AREA....INCLUDING 
SEVEN RIVERS...FOUR MILE DRAW...EAGLE DRAW...AND THE PECOS RIVER.
BRANTLEY RESERVOIR HAS RISEN ABOUT 9.5 FEET SINCE EARLY THIS MORNING.
THE THREAT FOR ADDITIONAL WIDESPREAD HEAVY RAIN HAS DECREASED BUT IT 
WILL TAKE SOME TIME FOR WATER LEVELS TO RECEDE AND THUS FLOODING AND 
FLASH FLOODING CONCERNS REMAIN.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARTESIA... 
MUNICIPAL AIRPORT...LAKEWOOD...AND COTTONWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

TURN AROUND DONT DROWN.

&&

LAT...LON 3296 10485 3297 10484 3297 10424 3256 10424
      3255 10485

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 5:29 AM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 12, 5:29 AM MDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 AM CDT Thu Sep 12 2013

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Moderate to heavy rain has caused MVFR CIGs to form at CNM this
morning. This cloud deck will rise after a few hours and become
VFR later this morning. Other MVFR CIGs have develop southeast of
MAF, but should not make it to MAF or any other TAF sites which
will remain VFR.

Hennig

&&

.PREV DISCUSSION... /ISSUED 419 AM CDT Thu Sep 12 2013/

DISCUSSION...

Heavy rain and flooding continued this morning across the Guadalupe
Mountains and most of Eddy County. Upper level difluence and
numerous S/W's along with an axis of moisture streaming in from
the Pacific have all led to several inches of rain over the past
two days. This moist axis will slowly shift west today as the mid-
level ridge that has given us a break from the heat moves back
over the Southern Plains. Will retain higher PoPs out west and
keep most other areas dry. Flood products will continue to be
issued throughout the day for parts of Eddy County as water makes
its way through the streams and arroyos toward the Pecos River.

With the drier air comes warmer temperatures which should rebound
back to normal values over the next several days. The only exception
will be the parts of southeast New Mexico which received the most
rain so will go a few degrees below guidance for these locations. A
weak backdoor cold front will slide south entering northern parts of
the Permian Basin late Friday. Moisture convergence during during
peak heating should lead to a few showers and thunderstorms along
the front. This front will stall across the area Saturday and become
a focus for more scattered convection. Beyond this weekend, the
upper ridge will break down, possibly allowing abundant moisture to
once again spread across the area. This type of pattern would
suggest better rain chances, but will continue with slight chance
PoPs in the extended for now as we await better model consistency.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Sep 12, 4:41 AM MDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 AM CDT THU SEP 12 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
541 AM CDT THU SEP 12 2013 /441 AM MDT THU SEP 12 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO HEAVY RAIN WILL CONTINUE IN EDDY AND NORTHERN
CULBERSON COUNTIES THIS MORNING. URBAN FLOODING WILL BE POSSIBLE
IN CARLSBAD AND ARTESIA...AND LOW WATER CROSSINGS AT STREAMS AND
ARROYOS WILL BE FLOODED IN WESTERN PORTIONS OF EDDY COUNTY THIS
MORNING. CONDITIONS SHOULD IMPROVE THIS AFTERNOON AS THE RAIN
DIMINISHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT LOCAL INTEREST SHOULD STAY
ABREAST TO THE LATEST FORECAST.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 12, 7:49 AM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
849 AM CDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     FLASH FLOOD      3 E QUEEN               32.19N 104.69W
09/12/2013                   EDDY               NM   FIRE DEPT/RESCUE

            CANYONS FLOODED. 1 TO 5 FEET OVER LOW WATER CROSSING AT
            LAST CHANCE/WAGON TRAIL.

&&

JACK.CICCONE
Local storm report, Sep 12, 7:53 AM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
853 AM CDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     FLASH FLOOD      11 NW CARLSBAD          32.52N 104.37W
09/12/2013                   EDDY               NM   TRAINED SPOTTER

            WATER 8 FEET OVER ROAD ON HIGHWAY 137

&&

JACK.CICCONE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 8:19 PM MDTFlash Flood WarningMAFEddy3 hr
Sep 11, 11:15 PM MDTFlash Flood WarningMAFEddy3 hr
Sep 12, 2:23 AM MDTAreal Flood WarningMAFEddy6 hr
Sep 12, 8:20 AM MDTFlash Flood WarningMAFEddy6 hr
Sep 12, 12:23 PM MDTRiver Flood WarningMAFEddy24 hr
Sep 12, 12:23 PM MDTRiver Flood WarningMAFEddy21 hr
Sep 12, 2:21 PM MDTAreal Flood AdvisoryMAFEddy6 hr
Sep 12, 2:33 PM MDTAreal Flood WarningMAFEddy6 hr
Sep 12, 4:08 PM MDTRiver Flood WarningMAFEddy23 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.